Depression medication side effects could cause problems initially but then generally improve as time passes.
It is vital to persist with treatment, even if you’re affected by negative effects, mainly because it will take weeks before you begin to profit from treatment. With time you ought to find the advantages of treatment outweigh any problems from unwanted side effects.
During the first few months of treatment, you will usually visit your doctor or even a specialist nurse one or more times every 2-4 weeks to find out how well the prescription medication is working.
SSRIs and SNRIsCommon side connection between selective serotonin reuptake inhibitors (SSRIs) and serotonin-noradrenaline reuptake inhibitors (SNRIs) may include:
- feeling agitated, shaky or anxious
- feeling and being sick
- indigestion and stomach aches
- diarrhoea or constipation
- loss of appetite
- not sleeping well (insomnia), or feeling very sleepy
- low sex drive
- difficulties achieving orgasm in the sack or masturbation
- in men, difficulties obtaining or maintaining a harder erection (male impotence)
These negative effects should improve in just a few weeks, however some can occasionally persist.
Tricyclic antidepressants (TCAs)Common side link between tricyclic antidepressants (TCAs) may include:
- dry mouth
- slight blurring of vision
- problems passing urine
- putting on weight
- excessive sweating (especially during the night)
- heart rhythm problems, including noticeable palpitations or possibly a fast heartbeat (tachycardia
The unwanted effects should ease right after weeks when your body actually starts to get used to the medication.
Common side outcomes of monoamine oxidase inhibitors (MAOIs) range from:
- dry mouth
- dizziness (particularly after sudden movements, for example standing up quickly)
- feeling sick
- tiredness and difficulty sleeping
- In rare cases, MAOIs have the possibility to cause many other unwanted effects. You should check using your
- GP or professional if you are concerned with any unusual symptoms that you’ve.
There are already cases where MAOIs have caused a risky rise in blood pressure levels. This may cause symptoms like:
- a stiff neck
- severe headache
- chest pains
- feeling or just being sick
- an abnormally fast heartbeat
If you go through the combination of symptoms as listed above, seek emergency medical help immediately by dialling 999 to request an ambulance.
Potential health risks
Serotonin syndrome is undoubtedly an uncommon, but potentially serious, set of uncomfortable side effects linked to SSRIs and SNRIs.
Serotonin syndrome takes place when the levels of the chemical called serotonin inside your brain become way too high. It is usually triggered once you take an SSRI or SNRI in conjunction with another medication (or substance) this raises serotonin levels, for example another antidepressant or St John’s Wort.
Symptoms of serotonin syndrome range from:
- muscle twitching
If you have the symptoms in the list above, you must stop taking the medication and seek immediate advice from a GP or specialist. If this is not possible, call NHS 111.
Symptoms of severe serotonin syndrome include:
- a extremely high temperature (fever)
- seizures (fits)
- irregular heartbeat (arrhythmia)
If you feel symptoms of severe serotonin syndrome, seek emergency medical help immediately by dialling 999 to ask about for an ambulance.
Elderly people that take antidepressants, especially those who take SSRIs, may go through a severe fall in sodium (salt) levels called hyponatraemia. This may lead to a build-up of fluid from the cells in the body, which may be potentially dangerous.
This side effects can occur as SSRIs can block the results of a hormone which enables regulate quantities of sodium and fluid inside body. Elderly people are vulnerable because fluid levels be difficult for your body to regulate.
Mild hyponatraemia might cause symptoms much like depression or side link between antidepressants, like:
- feeling sick
- muscle pain
- reduced appetite
More severe hyponatraemia may cause the following symptoms:
- feeling listless and tired
- psychosis (not being able to tell the difference between reality as well as your imagination)
- seizures (fits)
The most serious cases of hyponatraemia could cause you to stop breathing or enter a coma.
If you watched that you, or someone as part of your care, has mild hyponatraemia you need to call your GP for advice which will help prevent taking SSRIs for that time-being.
If you think severe hyponatraemia, call 999 inquire about an ambulance.
Hyponatraemia may be treatable by feeding a sodium solution into the entire body through an intravenous drip.
Long-term usage of SSRIs and TCAs has been related to an increased probability of developing type two diabetes, although it’s actually not clear if the using these antidepressants causes diabetes to formulate directly.
It might be that the extra weight some people using antidepressants experience increases the chance them developing diabetes type 2.
For more info, see ‘Claim that antidepressants cause diabetes unproven’.
Some people experience suicidal thoughts and also a desire to self-harm after they first take antidepressants. Young people under 25 seem particularly in danger.
Contact your GP, or head over to hospital immediately, for those who have thoughts of killing or harming yourself whenever you want while you are taking antidepressants.
It might be useful to tell family members or buddy you have started taking antidepressants and have them to look at leaflet that accompanies your medication. You should then ask these phones tell you as long as they think your symptoms increasingly becoming worse, or should they are concerned about changes within your behaviour.